Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 19, NWS Columbia, SC

March 10, 2000Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 10, 2000, 3:46 PM EST for Richland County, South Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 10, 2000, 3:46 PM EST (20:46 UTC)
Expired
Mar 10, 2000, 4:30 PM EST
In force
44 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Richland County, SC

The radar

The Columbia radar (KCAE), 18 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 10, 3:51 PM ESTThunderstorm Wind 50 ECongaree, SCUtility company reported trees and powerlines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 102048
SVRCAE
SCC079-102130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
346 PM EST FRI MAR 10 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY.

* UNTIL 430 PM EST.

* AT 340 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER WEST   
COLUMBIA MOVING EAST AT   15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FOREST ACRES...VALENCIA HEIGHTS AT 355 PM EST.
  ARCADIA LAKES...DENTSVILLE AT 400 PM EST.
  WOODFIELD AT 405 PM EST.
  COLUMBIA AT 415 PM EST.

HAIL UP TO 3/4 INCH IN DIAMETER HAS BEEN REPORTED AT THE COLUMBIA 
METROPOLITAN AIRPORT AT 330 PM WITH THIS STORM. IF YOU ARE IN THE 
PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND LARGE HAIL. STAY
INDOORS AWAY FROM WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3418 8129 3388 8094 3382 8064 3401 8072
          3422 8088

&

HAWlKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 2:27 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 10, 2:27 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
227 PM EST FRI MAR 10 2000

TSTMS ALREADY POPPING UP THIS AFTN MAINLY W AND SW OF CAE. STMS
BEING FUELED BY MID-LVL S/W AS SHOWN ON LATEST RUC. ACTIVITY MAY
CONTINUE INTO EVENING HRS AS S/W LIFTS NE. MAIN FNT STILL TO OUR W
ON W SIDE OF APLCNS. MODELS IN GD AGREEMENT SHOWING 500 MB TROF
LIFTING OUT OF SRN ROCKIES AND MOVG EWRD TO ERN SEABOARD BY SUN AM.
TROF WL TAKE ON A BIT OF A NEGATIVE TILT AS IT DRAWS CLOSER TO OUR
CWA. WL KEEP HI CHC POP FOR MAINLY SHWRS TONITE BUT TSTM PSBL SINCE
AMS WL REMAIN MARGINALLY UNSTABLE. AS FNT GETS CLOSER ON SAT...AMS
WL BECOME MORE UNSTABLE WITH ADDITION OF DAYTIME HEATING. BEST CHC
FOR CONVECTION LATE SAT AM AND ERLY SAT AFTN. AFTER THAT TIME
PD...850 MB TEMP ADVECTION BECOMES MORE NEUTRAL. FNT SHUD MOV OFSHR
BY ERLY SUN AM WITH CLEARING LATE. SUN LUKS MOSTLY SUNNY AS HI PRES
MOVES IN BEHIND FNT.

WL USE GENL BLEND OF LCL SCHEMES AND FCST GUIDANCE FOR TEMPS.

ERLY PART OF XTND FCST LUKS DRY. FAST MOVG CDFNT WL APPROACH AREA ON
WED BRINGING CHC OF SHWRS. MSTR APPEARS A LITTLE LIMITED ATTM.

PRELIM CCFS

CAE TU 57/76/47/60/33 465
AGS TU 56/77/46/62/32 464

.CAE...NONE.

BC

In the hours before

Special weather statement, Mar 10, 1:40 PM EST, 2 hours 6 minutes before
SCZ015-016-018-020-021-022-025-026-027-028-029-030-031-035-036-
037-038-041-GAZ040-063-064-065-077-110100-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
140 PM EST FRI MAR 10 2000

THE THUNDERSTORM OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES
IN SOUTH CAROLINA:

AIKEN         BAMBERG       BARNWELL      CALHOUN       CHESTERFIELD
CLARENDON     EDGEFIELD     FAIRFIELD     KERSHAW       LANCASTER
LEE           LEXINGTON     MCCORMICK     NEWBERRY      ORANGEBURG
RICHLAND      SALUDA        SUMTER

THE THUNDERSTORM OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES
IN GEORGIA:

BURKE         COLUMBIA      LINCOLN       MCDUFFIE      RICHMOND

...SCATTERED THUNDERSTORMS OVER CENTRAL SOUTH CAROLINA THIS AFTERNOON
AND EVENING...

MORE MOISTURE HAS ENTERED CENTRAL SOUTH CAROLINA AND THE CENTRAL
SAVANNAH RIVER AREA OF GEORGIA. IN ADDITION...THE AIRMASS HAS BECOME
MORE UNSTABLE OVER THE PAST COUPLE OF HOURS. AS A RESULT...SCATTERED
THUNDERSTORMS HAVE DEVELOPED BETWEEN AUGUSTA AND COLUMBIA. MORE
SCATTERED THUNDERSTORMS SHOULD DEVELOP IN AREAS TO THE NORTH OF AUGUSTA
AND COLUMBIA FROM 2 TO 4 PM. SOME OF THESE STORMS WILL PRODUCE RAINFALL
RATES UP TO ONE INCH PER HOUR AND WIND GUSTS OF 30 TO 50 MPH. THE
THUNDERSTORM ACTIVITY SHOULD BEGIN TO DIMINISH FROM 6 TO 8 PM.

CURRENT DATA DOES NOT FAVOR SEVERE THUNDERSTORM DEVELOPMENT.
THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD
NOT BE REQUIRED.

TTH
Local storm report, Mar 10, 2:50 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EST FRI MAR 10 2000

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

245 PM     15E SALUDA                SC   WIND DAMAGE
03/10/00   SALUDA                         SALUDA EPD REPORT OF TREES
                                          DOWN

TA
Special weather statement, Mar 10, 2:54 PM EST, 52 minutes before
SCZ015-016-018-020-021-022-025-026-027-028-029-030-031-035-036-
037-038-041-GAZ040-063-064-065-077-110245-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
254 PM EST FRI MAR 10 2000

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES
IN SOUTH CAROLINA:

AIKEN         BAMBERG       BARNWELL      CALHOUN       CHESTERFIELD
CLARENDON     EDGEFIELD     FAIRFIELD     KERSHAW       LANCASTER
LEE           LEXINGTON     MCCORMICK     NEWBERRY      ORANGEBURG
RICHLAND      SALUDA        SUMTER

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES
IN GEORGIA:

BURKE         COLUMBIA      LINCOLN       MCDUFFIE      RICHMOND

...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...

MOISTURE AND INSTABILITY HAVE COMBINED TO PRODUCE SCATTERED
THUNDERSTORMS OVER CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER
AREA OF GEORGIA THROUGH 8 PM. SOME OF THESE STORMS MAY PRODUCE 1/2 TO 1
INCH HAIL WITH WIND GUSTS OF 40 TO 60 MPH. THUNDERSTORMS WILL DECREASE
IN INTENSITY AFTER 6 PM.

EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO BE PREPARED TO DEAL
WITH SEVERE WEATHER SHOULD IT DEVELOP. SEV7ERE WEATHER SPOTTERS...
INCLUDING AMATEUR RADIO OPERATORS...SHOULD MONITOR THIS WEATHER
SITUATION AND RELAY REPORTS PROMPTLY TO THE NEAREST NATIONAL WEATHER
SERVICE OFFICE.

TTH
Local storm report, Mar 10, 3:02 PM EST, 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
302 PM EST FRI MAR 10 2000

TIME(EST)  ....LOCATION......        ST   ...EVENT/REMARKS...
           .....COUNTY.......
255 PM     4 W OF LEXINGTON          SC   .75 INCH HAIL
03/10/00   LEXINGTON                      US HIGHWAY 378. HAIL
                                          COVERING GROUND. REPORT
                                          BY HAM RADIO.

TA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 2:03 PM ESTSevere Thunderstorm WarningCAESaluda27 min
Mar 10, 2:40 PM ESTSevere Thunderstorm WarningCAELexington50 min
Mar 10, 3:18 PM ESTSevere Thunderstorm WarningCAESumter27 min
Mar 10, 3:30 PM ESTSevere Thunderstorm WarningCAEMcCormick30 min
Mar 10, 3:40 PM ESTSevere Thunderstorm WarningCAELexington50 min
Mar 10, 3:53 PM ESTSevere Thunderstorm WarningCAEClarendon52 min
Mar 10, 4:01 PM ESTSevere Thunderstorm WarningCAEEdgefield44 min
Mar 10, 4:24 PM ESTSevere Thunderstorm WarningCAERichland36 min
Mar 10, 4:33 PM ESTSevere Thunderstorm WarningCAELexington42 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.